Illinois, 2020

Hail and Damaging Wind in Illinois, May 2, 2020

May 2, 2020 · NWS ILX · 6 events in 3 counties and zones

Low pressure tracking along a nearly stationary frontal boundary draped along the I-70 corridor triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the evening of May 2nd. producing hail as large as half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking along a nearly stationary frontal boundary draped along the I-70 corridor triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the evening of May 2nd. The storms impacted locations from Springfield eastward to near Paris...producing hail as large as half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 6:49 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 2, 6:49 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
749 PM CDT Sat May 2 2020

.SYNOPSIS...
Issued at 251 PM CDT Sat May 2 2020

Clouds will continue to increase into this evening, as the next
weather system approaches the Midwest. A band of showers and
thunderstorms will develop across central Illinois this evening
and continue through tonight, then slowly drift south on Sunday.
Cooler conditions will return behind this system, with another
round of showers and storms Monday and Monday night.

&&

.UPDATE...
Issued at 749 PM CDT Sat May 2 2020

While much of the rain has been light so far and generally north
of I-72, a cluster of thunderstorms formed in northeast Missouri
and quickly has pushed into west central Illinois. This is riding
along the periphery of an axis of MUCAPE, which is generally
centered more along the I-70 corridor closer to the main frontal
boundary. Will continue to see an increase in activity in this
region over the next several hours. Further north, lighter showers
have been persistent from southeast Iowa into Illinois just south
of I-80, and this should continue past midnight until a secondary
trough passes through the area.

Updated zones/grids have been sent for the latest rain trends
through Sunday.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 251 PM CDT Sat May 2 2020

A cold front will continue to slowly move south across central
Illinois this evening. Even through forcing along the front will
be somewhat weak, showers and storms are expected to develop this
evening and move along the front during the night. The front could
become stationary so the showers and storms could move over the
same locations through the night. With the ground already
saturated in some areas from the heavy rain several days ago, any
additional heavy rainfall tonight could cause some localized
flooding, especially fields, ditches and small streams and creeks.
The front should drop south during the day tomorrow and bring an
end to the precip by late afternoon. Most of the precip tomorrow
will be much lighter and should be in southeast Illinois.

Temps will fall some tonight behind the front but then remain cool
tomorrow after precip ends.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 251 PM CDT Sat May 2 2020

Another round of showers and storms is expected Monday afternoon
through Monday night with another weather system moving from west
to east across the area. This system should have less precip given
it will quickly move through the area. After this system, a trough
type pattern will setup over the Great Lakes region and this will
bring cooler temps and periodic chances of showers to the area for
Tuesday night through Thursday night. Then another stronger system
moves across the area at the end of the week, which will allow
much cooler air to move back into the region for next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 2 2020

Frontal boundary is close to a KSPI-KCMI line early this evening,
and is not expected to move much tonight. An increase in showers
and scattered thunderstorms is expected through mid evening near
the boundary. Further north, a few showers are already approaching
KPIA, and isolated lightning has been seen in this band of rain
across southeast Iowa as it tracks into Illinois. Threat of
thunder should wane between 08-11Z as a secondary boundary pushes
south across the TAF sites. VFR conditions are largely expected,
though some brief visibility lowering is possible in the heavier
showers.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Geelhart
Hazardous weather outlook, May 2, 2:03 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sat May 2 2020

ILZ027>031-036>038-040-041-031100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Minor to Moderate flooding is occurring or expected on the
Illinois River from Henry downstream.

There is a slight chance for thunderstorms this evening and
tonight. Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor to moderate flooding will continue from Henry downstream
through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-062-063-031100-
Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Moultrie-Piatt-
Vermilion-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Minor flooding is occurring along the Sangamon River at
Monticello.

Thunderstorms are expected this evening and tonight. Some storms
could be strong producing locally damaging winds or hail to the
size of one inch. Locally heavy rain and flooding is also
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor flooding will continue on the upper Sangamon River at
Monticello until Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the National Weather Service
while following all local, state, and CDC guidelines.

ILZ042-043-047>053-061-031100-
Cass-Christian-De Witt-Logan-Macon-Menard-Morgan-Sangamon-Scott-
Shelby-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Moderate flooding is occurring on the Illinois River at Havana and
Beardstown. Minor to moderate flooding is occurring on the
Sangamon River from Oakford downstream.

Thunderstorms are expected this evening and tonight. Some storms
could be strong producing locally damaging winds or hail to the
size of one inch. Locally heavy rain and flooding is also
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Moderate flooding will continue along the Illinois River from
Havana downstream through next week. Minor to moderate flooding
is expected to develop or continue along the Sangamon River
from Petersburg downstream.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the National Weather Service
while following all local, state, and CDC guidelines.

ILZ066>068-071>073-031100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
303 PM CDT Sat May 2 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Minor flooding is occurring along the Little Wabash River at Clay
City and along the Wabash River at Hutsonville. Minor flooding
will develop on the Wabash River at Riverton today.

Thunderstorms are expected this evening and tonight. Some storms
could be strong producing locally damaging winds or hail to the
size of one inch. Locally heavy rain and flooding is also
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor flooding will continue on the Little Wabash River at Clay
City through Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the National Weather Service
while following all local, state, and CDC guidelines.

Auten

In the hours before

Special weather statement, May 2, 8:05 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
905 PM CDT Sat May 2 2020

ILZ047-048-050>052-030245-
Sangamon-Morgan-Menard-Christian-Cass-
905 PM CDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...
NORTHWESTERN CHRISTIAN...SANGAMON...SOUTHEASTERN CASS AND
NORTHEASTERN MORGAN COUNTIES UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Plains, or 15 miles east of Virginia, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Jacksonville, Virginia, Chatham, Alexander, Sherman,
Rochester, Riverton, Athens, Williamsville, New Berlin, Ashland,
Edinburg, Illiopolis, Pleasant Plains, Mechanicsburg, Tallula, Mount
Auburn, Literberry and Jerome.

This includes the following highways...
 Interstate 55 between mile markers 87 and 107.
 Interstate 72 between mile markers 69 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4003 9019 3996 8965 3993 8951 3991 8943
      3991 8922 3963 8927 3973 9028
TIME...MOT...LOC 0204Z 277DEG 49KT 3989 8994

Geelhart

The radar

The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sangamon

When
May 2, 8:28 PM CST to 8:33 PM CST
Where
Sangamon County, 1.27 mi WSW of Grandview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.820, -89.670

Thunderstorm Wind, Sangamon

When
May 2, 8:34 PM CST to 8:39 PM CST
Where
Sangamon County, 2 mi SW of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.779, -89.677

The siding was damaged on an apartment.

Hail, Shelby

When
May 2, 9:52 PM CST to 9:57 PM CST
Where
Shelby County, 2 mi S of Shelbyville
Measured
1 in hail
Reported by
Public
Coordinates
39.391, -88.800

Hail, Coles

When
May 2, 10:20 PM CST to 10:25 PM CST
Where
Coles County, Charleston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.480, -88.180

Hail, Coles

When
May 2, 10:24 PM CST to 10:29 PM CST
Where
Coles County, 1 mi W of Charleston
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.480, -88.199

Hail, Coles

When
May 2, 10:26 PM CST to 10:31 PM CST
Where
Coles County, 2 mi SE of Charleston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.459, -88.153

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891154, 891160, 891155, 891156, 891157, 891158.